Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 45, NWS Blacksburg, VA

March 20, 1998City of Salem, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 11:09 AM EST for City of Salem, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 11:09 AM EST (16:09 UTC)
Expired
Mar 20, 1998, 2:05 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Salem, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 201609
FFWRNK
VAC161-770-775-201905-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1109 AM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 205 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...ROANOKE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...ROANOKE
   ...SALEM

DOPPLER RADAR IN BLACKSBURG INDICATED HEAVY RAIN INTENSIFYING
OVER ROANOKE COUNTY INCLUDING THE CITIES OF ROANOKE AND SALEM.
AUTOMATED RAIN GAGES IN THE AREA HAVE REPORTED A HALF INCH OF RAIN
IN THE PAST HOUR IN MANY AREAS.

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS WERE HEADED UP INTO
THE AREA FROM FLOYD AND FRANKLIN COUNTIES. THIS WILL LIKELY CAUSE
FLASH FLOODING OF SURROUNDING CREEKS AND STREAMS INTO EARLY
AFTERNOON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DVO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 9:40 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 20, 9:40 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EST FRI MAR 20 1998

WBC...SAW YOUR WRKZFPS & THE FFA IS A GOOD IDEA.

CRW...LOOKS LIKE WE NEED THE FFA EXTENDED WHERE ALREADY IN EFFECT...
AND PROB SHUD ADD SMYTH...TAZEWELL AND MERCER COS AS WELL.

RDU...FFA THRU THE AFT RATHER THAN EARLY AFT.

HAVE HAD ONLY A LITTLE TIME TO LOOK THINGS OVER. LOOKS LIKE THE
PROSPECTS FOR SVR ARE QUICKLY GETTING LESS...BUT MUCH OF MY FA IS
UNDER THE GUN FOR HVY RAIN. I/M MOST WORRIED ABOUT THE MTNS...AS IT
APPEARS ANY ADDITIONAL RW/TSTMS THAT DEVELOP IN THE WARM SECTOR THRU
AT LEAST EARLY AFT WILL ROTATE UP INTO NW NC & SW VA. THEN THE FOCUS
WOULD SHIFT MORE TOWARD THE PIEDMONT.

JJ

In the hours before

Special weather statement, Mar 20, 5:53 AM EST, 5 hours 16 minutes before
NCZ005-006-VAZ043>047-058-059-201450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST FRI MAR 20 1998

...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH
CAROLINA THROUGH 10 AM...
...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING...

AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER
MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE
WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA.  THE FOG
WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG
MAINLY IN THE LOWER VALLEYS.  THE FOG IS EXPECTED TO DISSIPATE BY
MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM
THE SOUTHWEST.

MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS
OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD
BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 5:53 AM EST, 5 hours 16 minutes before
NCZ005-006-VAZ043>047-058-059-201450-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST FRI MAR 20 1998

...DENSE FOG ADVISORY FOR ROCKINGHAM AND CASWELL COUNTIES OF NORTH
CAROLINA THROUGH 10 AM...
...PATCHY DENSE FOG OVER THE VIRGINIA PIEDMONT THIS MORNING...

AREAS OF DENSE FOG...REDUCING VISIBILITIES TO LESS THAN A QUARTER
MILE...ARE EXPECTED TO CONTINUE THROUGH ABOUT 9 OR 10 AM ACROSS THE
WESTERN PIEDMONT COUNTIES OF NORTH CAROLINA AND VIRGINIA.  THE FOG
WILL BE MORE PATCHY CLOSER TO THE FOOTHILLS...WITH DENSE FOG
MAINLY IN THE LOWER VALLEYS.  THE FOG IS EXPECTED TO DISSIPATE BY
MID MORNING AS SHOWERS AND THUNDERSTORMS MOVE IN TO THE AREA FROM
THE SOUTHWEST.

MOTORISTS TRAVERSING THROUGH THE WESTERN PIEDMONT AREAS
OF NORTH CAROLINA AND VIRGINIA DURING THE EARLY MORNING HOURS SHOULD
BE EXTREMELY CAREFUL.
Special weather statement, Mar 20, 8:55 AM EST, 2 hours 14 minutes before
NCZ001>006-018>020-201755-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EST FRI MAR 20 1998

...TORNADO WATCH CONTINUES FOR NORTHWEST NORTH CAROLINA UNTIL
   1 PM...

A TORNADO WATCH CONTINUES FOR MOST OF NORTHWEST NORTH CAROLINA
UNTIL EARLY THIS AFTERNOON. ONE AREA OF SHOWERS AND THUNDERSTORMS
MOVED THROUGH THE REGION DURING THE EARLY MORNING AND WAS HEADED UP
INTO SOUTHWEST VIRGINIA.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PASS
THROUGH BY LATE MORNING AND AROUND MIDDAY. THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL AS THEY MOVE THROUGH...AS WELL AS
ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

JDS
Special weather statement, Mar 20, 8:55 AM EST, 2 hours 14 minutes before
NCZ001>006-018>020-201755-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EST FRI MAR 20 1998

...TORNADO WATCH CONTINUES FOR NORTHWEST NORTH CAROLINA UNTIL
   1 PM...

A TORNADO WATCH CONTINUES FOR MOST OF NORTHWEST NORTH CAROLINA
UNTIL EARLY THIS AFTERNOON. ONE AREA OF SHOWERS AND THUNDERSTORMS
MOVED THROUGH THE REGION DURING THE EARLY MORNING AND WAS HEADED UP
INTO SOUTHWEST VIRGINIA.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO PASS
THROUGH BY LATE MORNING AND AROUND MIDDAY. THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL AS THEY MOVE THROUGH...AS WELL AS
ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER
SITUATION.

JDS
Local storm report, Mar 20, 9:45 AM EST, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 AM     4 WSW VOLNEY              VA   WIND DAMAGE
03/20/98   GRAYSON                        6 INCH DIAMETER TREE BLOWN
                                          DOWN ACROSS ROAD. TRAFFIC
                                          BLOCKED.

750 AM     4 WSW SCOTTSVILLE         NC   FLASH FLOODING
03/20/98   ASHE                           NATHANS CREEK FLOODED.
                                          OTHER CREEKS FLOODED IN
                                          EASTERN ASHE COUNTY. FLASH
                                          FLOODING STILL ONGOING.

1020 AM    BLACKSBURG                VA   FLASH FLOODING
03/20/98   MONTGOMERY                     CREEK NEXT TO NWS OFFICE OUT
                                          OF ITS BANKS. FLASH FLOODING
                                          STILL ONGOING.

MTE
Local storm report, Mar 20, 10:46 AM EST, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

745 AM     4 WSW VOLNEY              VA   WIND DAMAGE
03/20/98   GRAYSON                        6 INCH DIAMETER TREE BLOWN
                                          DOWN ACROSS ROAD. TRAFFIC
                                          BLOCKED.

750 AM     4 WSW SCOTTSVILLE         NC   FLASH FLOODING
03/20/98   ASHE                           NATHANS CREEK FLOODED.
                                          OTHER CREEKS FLOODED IN
                                          EASTERN ASHE COUNTY. FLASH
                                          FLOODING STILL ONGOING.

1020 AM    BLACKSBURG                VA   FLASH FLOODING
03/20/98   MONTGOMERY                     CREEK NEXT TO NWS OFFICE OUT
                                          OF ITS BANKS. FLASH FLOODING
                                          STILL ONGOING.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:04 AM ESTFlash Flood WarningRNKGrayson3 hr
Mar 20, 7:23 AM ESTSevere Thunderstorm WarningRNKGrayson32 min
Mar 20, 9:58 AM ESTFlash Flood WarningRNKMontgomery3 hr
Mar 20, 11:09 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Mar 20, 1:21 PM ESTSevere Thunderstorm WarningRNKPulaski29 min
Mar 20, 2:25 PM ESTFlash Flood WarningRNKGiles, Montgomery2 hr
Mar 20, 2:35 PM ESTSevere Thunderstorm WarningRNKFloyd50 min
Mar 20, 3:15 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 3:15 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKRoanoke, City of Salem36 min
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKCity of Roanoke36 min
Mar 20, 3:41 PM ESTTornado WarningRNKHenry, City of Martinsville44 min
Mar 20, 4:03 PM ESTTornado WarningRNKPittsylvania62 min
Mar 20, 4:28 PM ESTSevere Thunderstorm WarningRNKHalifax47 min
Mar 20, 4:30 PM ESTFlash Flood WarningRNKBedford, Botetourt2 hr
Mar 20, 4:51 PM ESTSevere Thunderstorm WarningRNKPittsylvania49 min
Mar 20, 5:31 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 5:31 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Mar 20, 6:11 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington3 hr
Mar 20, 6:53 PM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.